Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 116, NWS La Crosse, WI

July 17, 1997Wabasha County, Minnesota; Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 17, 1997, 1:09 AM CDT for Wabasha County, Minnesota; Buffalo County, Wisconsin. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 1997, 1:09 AM CDT (06:09 UTC)
Expired
Jul 17, 1997, 2:10 AM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Wabasha County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 1:35 AM CDTHail 1.25Nelson, WI
Jul 17, 1:40 AM CDTHail 1.25Reads Landing, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 170612 RRA
SVRLSE
MNC157-WIC011-170710-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
109 AM CDT THU JUL 17 1997

* SEVERE THUNDERSTORM WARNING FOR
    BUFFALO COUNTY - WEST CENTRAL WISCONSIN
    WABASHA COUNTY - SOUTHEASTERN MINNESOTA

* UNTIL 210 AM CDT
 
* SOME LOCATIONS AFFECTED
    LAKE CITY
    OAK CENTER
    NELSON
    ALMA

* AT 109 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS NEAR WABASHA AND ANOTHER 15 MILES NORTHEAST
  OF WABASHA. THESE STORMS WERE MOVING SOUTHEAST AT 10 MPH.

* THESE STORMS WILL BE OVER LAKE CITY MN BY 125 AM AND OVER NELSON
  WI BY 120 AM.

THE MAIN THREAT FROM THESE STORMS IS L6ARGE HAIL. DO NOT GO OUTDOORS.


RIECK/KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:00 PM CDT, 11 hours 9 minutes earlier.

Area forecast discussion, Jul 16, 2:00 PM CDT, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
200 PM CDT WED JUL 16 1997

THUNDERSTORMS ARE THE MAIN CONCERN OF THE NIGHT.

AT 17Z...VISIBLE SATELLITE IMAGERY SHOWED AREAS OF CLOUDS OVER PORTIONS
OF THE DAKOTAS...NORTHERN MINNESOTA AND NORTHERN WISCONSIN...SEVERAL
BOUNDARIES CAN ALSO BE SEEN JUST OUTSIDE OF THE FORECAST AREA IN THE
CLOUD FIELD. DEWPOINTS ACROSS THE FORECAST AREA RANGE FROM 70 IN CENTRAL
WISCONSIN TO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA. LATEST SURFACE OBSERVATIONS THE MAIN SURFACE TROUGH EXTENDING
FROM NORTHEAST NORTH DAKOTA INTO SOUTH CENTRAL SOUTH DAKOTA. ANOTHER
SURFACE TROUGH APPARENTLY BEING INDUCED BY AN UPPER LEVEL WAVE EXTENDS
FROM NORTHEAST MINNESOTA TO SOUTHWEST MINNESOTA AND WAS MOVING TO THE
EAST.

12Z ETA/NGM FORECAST SOUNDINGS MODIFIED FOR THE ACTUAL LOW LEVEL
DEWPOINTS YIELD CAPES IN THE 5000 TO 6500 J/KG RANGE ACROSS THE
FORECAST AREA TONIGHT. ETA HELICITY VALUES GENERALLY IN THE 100 TO 180
RANGE DURING THE NIGHT WITH THE GREATEST SHEAR IN NORTHERN SECTIONS OF
THE FORECAST AREA.  ETA HAS STRONG DIVERGENCE AT 250 MB AT 06Z OVER
SOUTHEAST MINNESOTA BUT APPEARS TO BE CONVECTIVELY INDUCED.

WITH AMPLE AVAILABLE ENERGY AND SOME BOUNDARIES TO FOCUS ON NORTH OF
THE FORECAST AREA EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP AND
ORGANAIZE.  NORTHWESTERLY FLOW ALOFT SHOULD MOVE CONVECTIVE ACTIVITY
INTO THE FORECAST AREA DURING THE EVENING AND EXPECT SOME STORMS TO
BECOME SEVERE.  FREEZING LEVELS ARE HIGH AT 14500 FEET BUT WITH THE
VERY UNSTABLE AIR EXPECT SOME HAIL IN THESE STORMS ALONG WITH DAMAGING
WINDS IN THE NORTHERN HALF OF THE AREA.

NELSON

In the hours before

Local storm report, Jul 16, 10:17 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FRIENDSHIP                WI   FLOODING
07/16/97   ADAMS                          1 FOOT OF WATER IN STREETS

0930 PM    FRIENDSHIP                WI   FLOODING
07/16/97   ADAMS                          2 FEET OF WATER THROUGH
                                          CONSTRUCTION AREA AT
                                          HOSPITAL

1000 PM    2 E ADAMS                 WI   1 INCH HAIL
07/16/97   ADAMS                          SHERIFF REPORT

DB
Local storm report, Jul 16, 10:18 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FRIENDSHIP                WI   FLOODING
07/16/97   ADAMS                          1 FOOT OF WATER IN STREETS

0930 PM    FRIENDSHIP                WI   FLOODING
07/16/97   ADAMS                          2 FEET OF WATER THROUGH
                                          CONSTRUCTION AREA AT
                                          HOvSPITAL

1000 PM    2 E ADAMS                 WI   1 INCH HAIL
07/16/97   ADAMS                          SHERIFF REPORT

DB
Special weather statement, Jul 16, 10:41 PM CDT, 2 hours 28 minutes before
WIZ044-170445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1041 PM CDT WED JUL 16 1997

...SEVERE THUNDERSTORM WARNING CANCELLED FOR ADAMS COUNTY...

AT 1040 PM CDT RADAR AT LA CROSSE INDICATED THAT THE STORM OVER
SOUTHERN ADAMS COUNTY HAD WEAKENED AND IS NO LONGER EXPECTED TO
PRODUCE SEVERE WEATHER.

BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM
UNTIL IT EXITS THE COUNTY AROUND MIDNIGHT.

TMS
Special weather statement, Jul 16, 10:44 PM CDT, 2 hours 25 minutes before
WIZ044-170445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1041 PM CDT WED JUL 16 1997

...SEVERE THUNDERSTORM WARNING CANCELLED FOR ADAMS COUNTY...

AT 1040 PM CDT RADAR AT LA CROSpSE INDICATED THAT THE STORM OVER
SOUTHERN ADAMS COUNTY HAD WEAKENED AND IS NO LONGER EXPECTED TO
PRODUCE SEVERE WEATHER.

BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM
UNTIL IT EXITS THE COUNTY AROUND MIDNIGHT.

TMS
Local storm report, Jul 16, 10:49 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    3 W GRAND MARSH           WI   FLOODING
07/16/97   ADAMS                          THIGH HIGH WATER ACROSS
                                          COUNTY E

DB
Special weather statement, Jul 16, 11:00 PM CDT, 2 hours 9 minutes before
WIZ043-044-170500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT WED JUL 16 1997

...THE TORNADO WATCH FOR ADAMS AND JUNEAU COUTNIES HAS EXPIRED AS
OF 1100 PM...

RADAR INDICATES THAT THE SEVERE STORMS HAVE MOVED OUT THE AREA AND
SEVERE WEATHER IS NO LONGER EXPECTED.

TMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:08 AM CDTSevere Thunderstorm WarningARXWabasha62 min
Jul 17, 3:20 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted55 min
Jul 17, 3:20 AM CDTSevere Thunderstorm WarningARXWabasha55 min
Jul 17, 4:25 AM CDTSevere Thunderstorm WarningARXFillmore, Mower, Olmsted, Winona60 min
Jul 17, 4:45 AM CDTSevere Thunderstorm WarningARXHouston45 min
Jul 16, 7:06 PM CDTSevere Thunderstorm WarningARXAdams54 min
Jul 16, 7:15 PM CDTSevere Thunderstorm WarningARXAdams, Juneau60 min
Jul 16, 7:58 PM CDTSevere Thunderstorm WarningARXAdams62 min
Jul 16, 8:56 PM CDTSevere Thunderstorm WarningARXAdams64 min
Jul 16, 9:12 PM CDTFlash Flood WarningARXAdams3 hr
Jul 16, 9:57 PM CDTSevere Thunderstorm WarningARXAdams63 min
Jul 17, 2:18 AM CDTSevere Thunderstorm WarningARXClark57 min
Jul 17, 2:54 AM CDTSevere Thunderstorm WarningARXTrempealeau61 min
Jul 17, 3:20 AM CDTSevere Thunderstorm WarningARXLa Crosse45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1997Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.